Journal of Theoretical Probability

, Volume 31, Issue 3, pp 1779–1818 | Cite as

Large Deviations for Brownian Particle Systems with Killing

  • Amarjit Budhiraja
  • Wai-Tong (Louis) Fan
  • Ruoyu WuEmail author


Particle approximations for certain nonlinear and nonlocal reaction–diffusion equations are studied using a system of Brownian motions with killing. The system is described by a collection of i.i.d. Brownian particles where each particle is killed independently at a rate determined by the empirical sub-probability measure of the states of the particles alive. A large deviation principle (LDP) for such sub-probability measure-valued processes is established. Along the way a convenient variational representation, which is of independent interest, for expectations of nonnegative functionals of Brownian motions together with an i.i.d. sequence of random variables is established. Proof of the LDP relies on this variational representation and weak convergence arguments.


Large deviations Weakly interacting particle systems Brownian particles with killing Nonlinear reaction–diffusion equations Variational representations 

Mathematics Subject Classification (2010)

60F10 60K35 60B10 93E20 


  1. 1.
    Bodineau, T., Lagouge, M.: Large deviations of the empirical currents for a boundary-driven reaction diffusion model. Ann. Appl. Probab. 22(6), 2282–2319 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Boué, M., Dupuis, P.: A variational representation for certain functionals of Brownian motion. Ann. Probab. 26(4), 1641–1659 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Budhiraja, A., Dupuis, P.: A variational representation for positive functionals of infinite dimensional Brownian motion. Probab. Math. Stat. 20(1), 39–61 (2000)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Budhiraja, A., Dupuis, P., Fischer, M.: Large deviation properties of weakly interacting processes via weak convergence methods. Ann. Probab. 40(1), 74–102 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Comets, F., Gantert, N., Zeitouni, O.: Quenched, annealed and functional large deviations for one-dimensional random walk in random environment. Probab. Theory Relat. Fields 118(1), 65–114 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cvitanić, J., Ma, J., Zhang, J.: The law of large numbers for self-exciting correlated defaults. Stoch. Process. Appl. 122(8), 2781–2810 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dawson, D.A., Gärtner, J.: Large deviations from the McKean-Vlasov limit for weakly interacting diffusions. Stoch. Int. J. Probab. Stoch. Process. 20(4), 247–308 (1987)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Dembo, A., Zeitouni, O.: Large Deviations Techniques and Applications, vol. 38, 2nd edn. Springer, Berlin (2009)zbMATHGoogle Scholar
  9. 9.
    Doob, J.L.: Measure Theory. Graduate Texts in Mathematics 143. Springer, New York (1994)Google Scholar
  10. 10.
    Dupuis, P., Ellis, R.S.: A Weak Convergence Approach to the Theory of Large Deviations, Volume 902 of Wiley Series in Probability and Mathematical Statistics: Probability and Statistics. Wiley, New York (1997)CrossRefGoogle Scholar
  11. 11.
    Dupuis, P., Spiliopoulos, K., Zhou, X.: Escaping from an attractor: importance sampling and rest points I. Ann. Appl. Probab. 25(5), 2909–2958 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dupuis, P., Wang, H.: Importance sampling, large deviations, and differential games. Stoch. Stoch. Rep. 76(6), 481–508 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Emrah, E., Janjigian, C.: Large deviations for some corner growth models with inhomogeneity. Markov Process. Relat. Fields. To appear and on arXiv:1509.02234 (2015)
  14. 14.
    Ethier, S.N., Kurtz, T.G.: Markov Processes: Characterization and Convergence. Wiley, New York (1986)CrossRefzbMATHGoogle Scholar
  15. 15.
    Feng, J., Kurtz, T.G.: Large Deviations for Stochastic Processes, vol. 131. American Mathematical Soc, Providence (2006)zbMATHGoogle Scholar
  16. 16.
    Freitas, P.: Nonlocal reaction-diffusion equations. Fields Inst. Comms 21, 187–204 (1999)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Jona-Lasinio, G., Landim, C., Vares, M.E.: Large deviations for a reaction diffusion model. Probab. Theory Relat. Fields 97(3), 339–361 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, Volume 113 Graduate Texts in Mathematics. Springer, New York (1991)Google Scholar
  19. 19.
    Kurtz, T.G.: Approximation of Population Processes, Volume 36 of CBMS-NSF Regional Conference Series in Applied Mathematics. SIAM (1981)Google Scholar
  20. 20.
    Landim, C., Tsunoda, K.: Hydrostatics and dynamical large deviations for a reaction-diffusion model. arXiv preprint arXiv:1508.07818 (2015)
  21. 21.
    Rachev, S.T.: Probability Metrics and the Stability of Stochastic Models. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. Wiley, Chichester (1991)zbMATHGoogle Scholar
  22. 22.
    Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Classics in Mathematics. Springer, Berlin (2006)zbMATHGoogle Scholar
  23. 23.
    Sznitman, A-S.: Topics in propagation of chaos. In: Hennequin, P-L. (ed.) Ecole d’Eté de Probabilités de Saint-Flour XIX—1989, volume 1464 of Lecture Notes in Mathematics, pp. 165–251. Springer, Berlin (1991)Google Scholar
  24. 24.
    Volpert, V.: Elliptic Partial Differential Equations. Springer, Basel (2014)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Statistics and Operations ResearchUniversity of North CarolinaChapel HillUSA
  2. 2.Department of MathematicsUniversity of WisconsinMadisonUSA
  3. 3.Division of Applied MathematicsBrown UniversityProvidenceUSA

Personalised recommendations